Saturday, September 03, 2016
The Tortured Tube
The patient is a 25 yo man with a 4 mo hx of an eyelid dermatitis. His mother, a health professional, gave him 0.1% triamcinalone oinment to apply ~ 2 months ago. It has run out and he came in for an appointment. He is healthy and has a history of atopic dermatitis that is now quiescent.
Diagnosis and Discussion: I think this is an example of "steroid acne." It's hard to tell what preceded it. Most topical corticosteroids when applied for weeks or more to thin skin such as is seen on the face (expecially eyelids or around the mouth) or the genitalia can cause this. It's a type of steroid addiction.
The standard treatment is to stop the topical steroid, apply cold compresses two time a day and doxycycline 100 mg b.i.d. for a month or more. The longer this has been going on, the harder it is to treat.
Reference: Dr. Ken Fowler and I reported a similar patient in 2001.